Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Topeka, KS

July 18, 2012Clay County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 18, 2012, 6:49 PM CDT for Clay County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2012, 6:49 PM CDT (23:49 UTC)
Expired
Jul 18, 2012, 7:15 PM CDT
In force
26 min
Issued by
NWS Topeka, KS

County Clay County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:57 PM CDTHAIL 0.755 Nne Oak Hill, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WWUS83 KTOP 182349
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED JUL 18 2012

KSZ021-034-190015-
CLAY-OTTAWA-
649 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA AND CENTRAL
CLAY COUNTIES...

THROUGH 715 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF NORTHEASTERN OTTAWA AND CENTRAL CLAY COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE IDANA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3931 9737 3938 9737 3940 9712 3919 9715
      3919 9744 3931 9744
TIME...MOT...LOC 2348Z 269DEG 17KT 3928 9732

$$ 
BOWEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:15 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 18, 3:15 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT WED JUL 18 2012

.DISCUSSION...

20Z WV IMAGERY CONTINUES TO SHOW A LARGE DOME OF H5 HIGH PRESSURE
ANCHORED OVER OKLAHOMA...A CUTOFF LOW OVER THE PACIFIC NORTHWEST AND
A CANADIAN TROF PUSHING ACROSS THE NORTHERN AND CENTRAL PLAINS.
SEVERAL WEAK DISTURBANCES NOTED IN TROF AXIS WITH ONE OVER SOUTHERN
NEBRASKA AND ANOTHER OVER SOUTHERN KANSAS.  A FEW ISOLATED SHOWERS
AND THUNDERSTORMS FIRED OFF ALONG A COLD FRONT OVER SOUTHERN
NEBRASKA AIDED BY THE WEAK H5 DISTURBANCE OVER THE SOUTHERN HALF OF
THE STATE.  ADDITIONAL ISOLATED STORMS WERE DEVELOPING OVER
SOUTHWEST KANSAS AS DEPICTED BY RADAR AT 20Z...AND IS ASSOCIATED
WITH THE DISTURBANCE OVER SOUTHWEST KANSAS.  DOWNWARD COMPRESSION
AHEAD OF THE FRONT PUSHED AFTERNOON HIGHS NEAR OR ABOVE 105 ACROSS
THE CWA.  CONCORDIA RECEIVED AROUND 0.25 INCHES OF PRECIPITATION
SHORTLY BEFORE SUNRISE...SO AFTERNOON TEMPS WERE A BIT SLOWER TO
RISE.

NOT EXPECTING MUCH CHANGE TO THE OVERALL PATTERN.  FRONT EXPECTED TO
SLIP THROUGH DURING THE OVERNIGHT HOURS...AND SHOULD BRING SLIGHTLY
COOLER TEMPERATURES TO AREAS NORTH OF THE BOUNDARY ON THURSDAY.
HRRR...WRF AND NAM ALL INDICATING SOME CONVECTION BREAKING OUT ALONG
THE FRONTAL BOUNDARY DURING THE LATE AFTERNOON AND EVENING HOURS.
CANNOT RULE OUT THE POSSIBILITY ESPECIALLY WITH LIFT ASSOCIATED WITH
THE FRONT...UNINHIBITED PARCEL TO 600MB...SEVERAL DISTURBANCES IN
THE AREA AND CONVECTIVE TEMPS ALREADY REACHED THIS AFTERNOON.  DON'T
EXPECT UPDRAFTS TO BE ORGANIZED WITH BULK SHEAR PROFILES
INSUFFICIENT.  EXPECT DEVELOPMENT WHERE BEST MOISTURE CONVERGENCE
OCCURS ALONG THE FRONT...WHICH ATTM...LOOKS TO BE ALONG THE I70
CORRIDOR BETWEEN MHK AND LWC.  GREATEST THREAT FROM ANY STORMS THAT
DO DEVELOP WILL BE STRAIT LINE WINDS WITH WELL DEFINED INVERTED V
SOUNDING AND DOWNDRAFT CAPES AROUND 1100 J/KG.  EXPECT LOWS IN
THE 70'S.

THURSDAY...EXPECT THE FRONT TO PUSH AND STALL JUST SOUTH OF I70.
MODELS DO INDICATE MOISTURE POOLING ALONG THE BOUNDARY...SO ANY
CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT WILL BE NEAR AND SOUTH
OF THE BOUNDARY.  TEMPERATURES SHOULD BE SLIGHTLY COOLER NORTH OF
THE BOUNDARY THURSDAY AFTERNOON BUT COULD EXCEED 105 AGAIN SOUTH OF
THE BOUNDARY.  REGARDLESS...THE HEAT WILL CONTINUE ACROSS THE REGION
AS THE RIDGE PERSISTS WITH HIGHS IN THE UPPER 90'S TO 105.

LONG TERM...THU NIGHT THROUGH NEXT WEDS.

LITTLE PATTERN CHANGE IS ANTICIPATED WITH ANOMALOUS MID-LATITUDE
RIDGE EXPECTED TO REMAIN ANCHORED ACROSS KS/NE THROUGH EARLY NEXT
WEEK. THIS SHOULD KEEP HIGHS IN THE 100 TO 105 RANGE WITH
LITTLE/NO CHANCE FOR PRECIP THROUGH TUES. ONLY RAY OF HOPE COMES
BY THE MIDDLE OF NEXT WEEK AS BOTH OPERATIONAL RUNS OF THE ECMWF
AND GFS ALONG WITH ENSEMBLE MEMBERS SHOW A STRONG SHORTWAVE MOVING
ACROSS THE NORTHERN PLAINS/SOUTHERN CANADA WHICH IF IT WERE TO
OCCUR WOULD FLATTEN THE RIDGE/LOWER HEIGHTS AND PROVIDE THE
OPPORTUNITY FOR COOLER CONDS BY WEDS OR JUST BEYOND WEDS. NOT
READY TO INTRODUCE RAIN CHCS YET GIVEN HOW FAR OUT IT IS ALONG
WITH CURRENT DROUGHT CONDS.

HAVE ALSO OPTED TO EXTEND THE HEAT ADVISORY THROUGH SUNDAY GIVEN
LITTLE APPRECIABLE CHANGE ON THE PATTERN AND EXPECTED CONDS WITH
DAILY HEAT INDICES EXPECTED AROUND 105.

&&

.AVIATION...

EXPECT CONDITIONS TO REMAIN VFR THROUGH THE TAF PERIOD. SOME
QUESTION AS TO WHETHER -TSRA WILL DEVELOP AROUND THE TERMINALS
NEAR 22/23Z. COLD FRONT PUSHING SLOWLY IN FROM NEBRASKA...AND MODELS
DUE INDICATE SOME ISOLATED -TSRA DEVELOPMENT ALONG THE BOUNDARY.
WILL HAVE TO MONITOR OVER THE NEXT FEW HOURS.

BYRNE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KSZ008>012-020>024-026-
034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 18, 6:10 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT WED JUL 18 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-192315-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
610 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...ESPECIALLY ALONG THE INTERSTATE 70 CORRIDOR. LOCALLY
STRONG THUNDERSTORM WIND GUSTS OF 50 TO 60 MPH AND HAIL UP TO
NICKEL SIZE WILL BE THE GREATEST WEATHER HAZARDS WITH THE MOST
ROBUST THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 101 TO 107
DEGREES THROUGH SUNDAY. A HEAT ADVISORY IS IN EFFECT FOR THE
ENTIRE AREA THROUGH SUNDAY EVENING.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
MAINLY SOUTH OF INTERSTATE 70 ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BLAIR

In the hours before

Local storm report, Jul 18, 5:47 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 E CLAY CENTER         39.38N 97.07W
07/18/2012  E1.00 INCH       CLAY               KS   PUBLIC

            MAINLY NICKEL SIZE HAIL WITH SOME QUARTER SIZE.

&&

KS
Local storm report, Jul 18, 5:49 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 E CLAY CENTER         39.38N 97.07W
07/18/2012                   CLAY               KS   PUBLIC

            ONE INCH DIAMETER TREE LIMBS DOWN...PATIO CHAIRS BLOWN
            OVER

&&

KS
Local storm report, Jul 18, 5:55 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             4 E CLAY CENTER         39.38N 97.05W
07/18/2012  E0.88 INCH       CLAY               KS   PUBLIC

            PRIMARILY NICKEL SIZED HAIL

&&

SBLAIR
Local storm report, Jul 18, 6:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     FORT RILEY AIRFIELD     39.06N 96.76W
07/18/2012  M73 MPH          GEARY              KS   ASOS

            BRIEF DOWNBURST OF WIND...MEASURED 73 MPH WIND GUST AT
            THE FT RILEY ASOS...DAMAGE REPORTED TO SOME EQUIPMENT ON
            BASE

&&

SBLAIR
Local storm report, Jul 18, 6:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 NE JUNCTION CITY      39.07N 96.78W
07/18/2012                   GEARY              KS   TRAINED SPOTTER

            2 FOOT DIAMETER TREE BROKEN AT BASE...TREE HEIGHT 30 FT
            TALL

&&

SBLAIR
Special weather statement, Jul 18, 6:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED JUL 18 2012

KSZ021-034-190015-
CLAY-OTTAWA-
649 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA AND CENTRAL
CLAY COUNTIES...

THROUGH 715 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF NORTHEASTERN OTTAWA AND CENTRAL CLAY COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE IDANA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3931 9737 3938 9737 3940 9712 3919 9715
      3919 9744 3931 9744
TIME...MOT...LOC 2348Z 269DEG 17KT 3928 9732

BOWEN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:31 AM CDTSpecial Weather StatementTOPCloud29 min
Jul 18, 5:25 PM CDTSpecial Weather StatementTOPClay35 min
Jul 18, 5:39 PM CDTSevere Thunderstorm WarningTOPClay21 min
Jul 18, 6:53 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa37 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.